News | Health & Safety
24 Nov 2017 5:42
NZCity News
NZCity CalculatorReturn to NZCity

  • Start Page
  • Personalise
  • Sport
  • Weather
  • Olympic Games
  • Finance
  • Shopping
  • Jobs
  • Horoscopes
  • Lotto Results
  • Photo Gallery
  • Site Gallery
  • TVNow
  • Dating
  • SearchNZ
  • NZSearch
  • Crime.co.nz
  • RugbyLeague
  • Make Home
  • About NZCity
  • Contact NZCity
  • Your Privacy
  • Advertising
  • Login
  • Join for Free

  •   Home > News > Health & Safety

    Risk of mixing medicines highlighted

    People on heart medications and water tablets who take an over-the-counter NSAID painkiller could damage their kidneys.


    More than 22,000 New Zealanders aged 65 and over are taking a potentially dangerous combination of medicines that could seriously damage their kidneys.

    The risks for those on heart failure or blood pressure medicines and water tablets who then take a non-steroidal anti-inflammatory (NSAID) painkiller is being highlighted during Patient Safety Week.

    The Health Quality and Safety Commission and ACC call it a "triple whammy".

    "Heart and blood pressure medication and pain relief medication affect blood flow in the kidneys, while diuretics can cause dehydration, which can also affect kidney function," says Dr Alan Davis, the commission's medication safety clinical leader.

    The commission says between 2014 and 2016, the triple whammy was supplied on average 23,300 times per year to patients aged 65 and over.

    Dr Davis says risk often arises when people who are taking heart failure or blood pressure medicines and diuretics then start on a NSAID painkiller.

    Some are available on prescription, and others are available to buy from pharmacies and supermarkets.

    Dr Davis says health professionals are advised not to supply the combination of the three medicines to people with risk factors for kidney failure - such as older adults, people with some kidney failure already, people at risk of dehydration and hypo-tensive patients.

    The combination is involved in more than half of reported cases of treatment-related acute kidney failure, says Dr Davis.

    "If you are taking this combination, it is important you visit your health professional to discuss and review your medicines. Do not stop taking your medication without consulting a health professional first," Dr Davis says.

    New Zealand's Centre for Adverse Reaction Monitoring received 119 reports of kidney adverse reactions from January 2000 to December 2012 that were associated with the use of pain relief or anti-inflammatory medicines.

    Between 2011 and 2016, ACC accepted more than 5,800 treatment Injury claims related to medication errors and reactions.


    NZN




    © 2017 NZN, NZCity


     Other Health & Safety News
     23 Nov: NZ shares fall, led by A2, Kathmandu
     23 Nov: Another lung disease making comeback
     23 Nov: Young smokers need access to quit products
     22 Nov: Decline in 18-24 year olds drinking
     22 Nov: Study supports NZ's chest pain protocol
     22 Nov: Myanmar's discrimination against Rohingya Muslims is 'apartheid': Amnesty International
     21 Nov: Concern for life of Rohingya refugee injured in motorbike accident on Nauru
     Top Stories

    RUGBY RUGBY
    All Blacks toils will reap reward: Hansen More...


    BUSINESS BUSINESS
    NZ shares fall, led by A2, Kathmandu More...



     Today's News

    International:
    Rohingya crisis: Push for contraception, even sterilisation, as Bangladesh struggles with refugee influx 4:37

    Basketball:
    South Korea edge Tall Blacks in qualifier 22:17

    Entertainment:
    Jennie Garth and her husband, Dave Abrams, are taking time apart 21:50

    Entertainment:
    David Cassidy has passed away aged 67 21:20

    Law and Order:
    Woman arrested over Hamilton fire 21:17

    Golf:
    Sydney young gun leads Australian Open 21:07

    Entertainment:
    Nick Carter has been accused of sexually abusing former singer Melissa Schuman 20:50

    Entertainment:
    Janet Jackson has rebuilt her relationship with her ex Jermaine Dupri 20:20

    Entertainment:
    Katie Price has been left shocked and heartbroken after one of her horses was killed in a car accident 19:50

    Entertainment:
    Julia Stiles has given birth 19:20


     News Search






    Power Search


    © 2017 New Zealand City Ltd